Tags

Type your tag names separated by a space and hit enter

Managing statin-induced muscle toxicity in a lipid clinic.
J Clin Pharm Ther. 2011 Jun; 36(3):336-41.JC

Abstract

WHAT IS KNOWN AND OBJECTIVE

Muscle toxicity is the most significant adverse effect related to statins. The aim of the study was to analyse the clinical course and achievement of LDL-C target levels in patients with statin-induced muscle toxicity.

METHODS

All patients who were referred to the lipid clinic because of statin-induced muscle toxicity, or developed it during follow-up, or did not reach LDL-C target levels because of its previous occurrence, and attended the clinic for at least three follow-up visits, were eligible. Files were reviewed for demographic and clinical parameters, coronary heart disease risk level, the severity of muscle injury, the type of statin and dose that caused the adverse effects, the clinical approach and outcome, and whether the LDL-C target level was achieved.

RESULTS

The study group consisted of 54 patients. Twenty-three (43%) patients complained of myalgia, 23 (43%) had asymptomatic serum creatine kinase (CK) level elevation, five (9%) had myopathy and three (5%) had rhabdomyolysis. Fifty of the patients (93%) continued statin therapy and 43 (80%) achieved the LDL-C target level.

WHAT IS NEW AND CONCLUSION

We show that for the majority of patients with statin-induced muscle toxicity, statin therapy can be safely and effectively continued. In cases of asymptomatic CK levels <3-5 upper limit of normal (ULN), statin treatment should not be interrupted. When CK levels >3-5 ULN or when various symptomatic muscle adverse reactions are present, statins rechallenge, after a recovery period, should be individualized either by a low dose of a potent statin or by a less potent statin. An additional lipid medication is advised if the target levels are not achieved.

Authors+Show Affiliations

Department of Medicine, Meir Medical Center, Kfar Saba, Israel.No affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

21414023

Citation

Blaier, O, et al. "Managing Statin-induced Muscle Toxicity in a Lipid Clinic." Journal of Clinical Pharmacy and Therapeutics, vol. 36, no. 3, 2011, pp. 336-41.
Blaier O, Lishner M, Elis A. Managing statin-induced muscle toxicity in a lipid clinic. J Clin Pharm Ther. 2011;36(3):336-41.
Blaier, O., Lishner, M., & Elis, A. (2011). Managing statin-induced muscle toxicity in a lipid clinic. Journal of Clinical Pharmacy and Therapeutics, 36(3), 336-41. https://doi.org/10.1111/j.1365-2710.2011.01254.x
Blaier O, Lishner M, Elis A. Managing Statin-induced Muscle Toxicity in a Lipid Clinic. J Clin Pharm Ther. 2011;36(3):336-41. PubMed PMID: 21414023.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Managing statin-induced muscle toxicity in a lipid clinic. AU - Blaier,O, AU - Lishner,M, AU - Elis,A, Y1 - 2011/03/18/ PY - 2011/3/19/entrez PY - 2011/3/19/pubmed PY - 2011/9/3/medline SP - 336 EP - 41 JF - Journal of clinical pharmacy and therapeutics JO - J Clin Pharm Ther VL - 36 IS - 3 N2 - WHAT IS KNOWN AND OBJECTIVE: Muscle toxicity is the most significant adverse effect related to statins. The aim of the study was to analyse the clinical course and achievement of LDL-C target levels in patients with statin-induced muscle toxicity. METHODS: All patients who were referred to the lipid clinic because of statin-induced muscle toxicity, or developed it during follow-up, or did not reach LDL-C target levels because of its previous occurrence, and attended the clinic for at least three follow-up visits, were eligible. Files were reviewed for demographic and clinical parameters, coronary heart disease risk level, the severity of muscle injury, the type of statin and dose that caused the adverse effects, the clinical approach and outcome, and whether the LDL-C target level was achieved. RESULTS: The study group consisted of 54 patients. Twenty-three (43%) patients complained of myalgia, 23 (43%) had asymptomatic serum creatine kinase (CK) level elevation, five (9%) had myopathy and three (5%) had rhabdomyolysis. Fifty of the patients (93%) continued statin therapy and 43 (80%) achieved the LDL-C target level. WHAT IS NEW AND CONCLUSION: We show that for the majority of patients with statin-induced muscle toxicity, statin therapy can be safely and effectively continued. In cases of asymptomatic CK levels <3-5 upper limit of normal (ULN), statin treatment should not be interrupted. When CK levels >3-5 ULN or when various symptomatic muscle adverse reactions are present, statins rechallenge, after a recovery period, should be individualized either by a low dose of a potent statin or by a less potent statin. An additional lipid medication is advised if the target levels are not achieved. SN - 1365-2710 UR - https://www.unboundmedicine.com/medline/citation/21414023/Managing_statin_induced_muscle_toxicity_in_a_lipid_clinic_ L2 - https://doi.org/10.1111/j.1365-2710.2011.01254.x DB - PRIME DP - Unbound Medicine ER -